Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 79, NWS Goodland, KS

May 24, 2005Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 24, 2005, 5:19 PM MDT for Cheyenne County, Colorado. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2005, 5:19 PM MDT (23:19 UTC)
Expired
May 24, 2005, 6:15 PM MDT
In force
56 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 102 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 1:45 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.3 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-398 J/kg
Mixed-layer LCL
1712 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 242318
SVRGLD
COC017-250015-
/O.NEW.KGLD.SV.W.0079.050524T2319Z-050525T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
519 PM MDT TUE MAY 24 2005

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEYENNE COUNTY IN EAST CENTRAL COLORADO

* UNTIL 615 PM MDT

* AT 514 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES NORTH OF KIT CARSON...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KIT CARSON AROUND 530 PM MDT...
  FIRSTVIEW AROUND 615 PM MDT...

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE
CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL
THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY
RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3900 10294 3878 10295 3867 10238 3902 10235

$$

MCGUIRE
1 follow-up statement
000 
WWUS53 KGLD 242340
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
540 PM MDT TUE MAY 24 2005

COC017-250015-
/O.CON.KGLD.SV.W.0079.000000T0000Z-050525T0015Z/
CHEYENNE CO-
540 PM MDT TUE MAY 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM MDT FOR
CHEYENNE COUNTY...

AT 535 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 75 MPH.  THIS STORM WAS
LOCATED 6 MILES NORTHWEST OF KIT CARSON...MOVING SOUTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  KIT CARSON AROUND 555 PM MDT...
  FIRSTVIEW AROUND 615 PM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT TUESDAY EVENING
FOR NORTHEASTERN COLORADO.

LAT...LON 3890 10296 3862 10286 3862 10205 3903 10206
      3903 10266

$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 4:57 PM MDT, 22 minutes earlier.

Area forecast discussion, May 24, 4:57 PM MDT, 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GOODLAND KS
457 PM MDT TUE MAY 24 2005

.UPDATE...ZONES HAVE BEEN UPDATED TO ADD ADDITIONAL SEVERE
THUNDERSTORM WATCH FOR ALL OF OUR NORTHWEST KANSAS ZONES. LATEST
RADAR OBSERVATIONS AND SATELLITE TRENDS INDICATED CONTINUING
CONVECTIVE DEVELOPMENT ACROSS EASTERN COLORADO AND SPREADING
EASTWARD INTO WESTERN KANSAS INTO THE EVENING AND OVERNIGHT.
MADE NO OTHER CHANGES TO THE FORECAST AT THIS TIME.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

LAMMERS
Hazardous weather outlook, May 24, 10:26 AM MDT, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1026 AM MDT TUE MAY 24 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1026 AM MDT TUE MAY 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ROUND OF SEVERE WEATHER IS EXPECTED ACROSS THE TRI STATE AREA
THIS AFTERNOON AND EVENING.

A COLD FRONT...COMBINED WITH A STRONG UPPER LEVEL DISTURBANCE WILL
BEGIN TO SLIDE ACROSS THE AREA THIS AFTERNOON.  A FEW STORMS HAVE
ALREADY FORMED AHEAD OF THIS DISTURBANCE ACROSS NORTHEAST COLORADO
LATE THIS MORNING AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN
COVERAGE AND INTENSITY THIS AFTERNOON AND EVENING.

ALTHOUGH THERE IS A SMALL CHANCE FOR SOME DIME SIZE HAIL WITH THE
LATE MORNING STORMS...MORE WIDESPREAD STORMS SHOULD BEGIN TO DEVELOP
AFTER 2 PM MDT (3 PM CDT). SEVERE THUNDERSTORMS SHOULD INITIALLY FORM
NORTH AND WEST OF A MCCOOK TO TRIBUNE LINE...THEN SPREAD SOUTH AND
EAST THROUGH THE EVENING.

LARGE HAIL UP TO GOLFBALL SIZE OR LARGER...DAMAGING WIND GUSTS IN
EXCESS OF 70 MPH AND A FEW ISOLATED TORNADOES WILL BE POSSIBLE WITH
ANY STORM THAT FORM. THESE STORMS WILL BEGIN TO FORM INTO A LINE
AFTER SUNSET AND THE THREAT WILL TRANSITION TO LARGE HAIL AND
POSSIBLY WIDESPREAD DAMAGING WINDS. THE GREATEST THREAT FOR
WIDESPREAD DAMAGING WINDS WILL BE ALONG AND SOUTH OF INTERSTATE 70.
LOCALLY HEAVY RAIN MAY ALSO CAUSE AREAS OF FLOODING
OVERNIGHT...PRIMARILY IN LOCATIONS THAT RECEIVED HEAVY RAIN MONDAY
NIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ALTHOUGH COOLER AND DRYER AIR WILL BE MOVING INTO THE AREA BEHIND THE
COLD FRONT ON WEDNESDAY...THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS
THE TRI-STATE REGION. ALTHOUGH SEVERE THUNDERSTORMS ARE NOT
EXPECTED...DANGEROUS CLOUD TO GROUND LIGHTNING CAN ACCOMPANY ANY
THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED AFTER 2 PM MDT (3 PM CDT).

JRM

In the hours before

Special weather statement, May 24, 1:11 PM MDT, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
111 PM MDT TUE MAY 24 2005

COZ090-091-250200-
KIT CARSON-YUMA-
111 PM MDT TUE MAY 24 2005

...TORNADO WATCH 322 IS IN EFFECT UNTIL 8 PM MDT...

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED A
TORNADO WATCH UNTIL 8 PM MDT. THE FOLLOWING COUNTIES
ARE INCLUDED IN THE WATCH:

IN COLORADO: YUMA...KIT CARSON

HAIL TO 3 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS
TO 80 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE
FOR TORNADOES IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

JRM
Special weather statement, May 24, 1:42 PM MDT, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
142 PM MDT TUE MAY 24 2005

COZ092-250200-
CHEYENNE CO-
142 PM MDT TUE MAY 24 2005

...SEVERE THUNDERSTORM WATCH 323 IS IN EFFECT UNTIL 8 PM MDT...

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED A
SEVERE THUNDERSTORM WATCH UNTIL 8 PM MDT. THE FOLLOWING
COUNTIES ARE INCLUDED IN THE WATCH:

IN COLORADO: CHEYENNE

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS
TO 60 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE
WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR
THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

DLF
Special weather statement, May 24, 2:43 PM MDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
243 PM MDT TUE MAY 24 2005

NEZ079>081-250400-
DUNDY-HITCHCOCK-RED WILLOW-
243 PM MDT (343 PM CDT) TUE MAY 24 2005

...SEVERE THUNDERSTORM WATCH 324 IS IN EFFECT UNTIL 10 PM MDT (11
PM CDT)...

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED A
SEVERE THUNDERSTORM WATCH UNTIL 10 PM MDT FOR PORTIONS OF SOUTHWEST
NEBRASKA. THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH:

DUNDY...HITCHCOCK...RED WILLOW

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS
TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE
WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR
THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

FS
Local storm report, May 24, 4:33 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
433 PM MDT TUE MAY 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND GST     9 S YUMA                39.99N 102.72W
05/24/2005  50 MPH           YUMA               CO   TRAINED SPOTTER

            PEA SIZED HAIL

&&

KGIEDD
Special weather statement, May 24, 4:33 PM MDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
433 PM MDT TUE MAY 24 2005

KSZ001>004-013>016-027>029-041-042-250500-
CHEYENNE KS-DECATUR-GOVE-GRAHAM-GREELEY-LOGAN-NORTON-RAWLINS-
SHERIDAN-SHERMAN-THOMAS-WALLACE-WICHITA-
433 PM MDT (533 PM CDT) TUE MAY 24 2005

...SEVERE THUNDERSTORM WATCH 326 IS IN EFFECT UNTIL 11 PM MDT
(MIDNIGHT CDT)...

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED A
SEVERE THUNDERSTORM WATCH UNTIL 11 PM MDT (MIDNIGHT CDT) FOR
NORTHWEST KANSAS. THE FOLLOWING COUNTIES ARE INCLUDED IN THE
WATCH:

CHEYENNE...DECATUR...GOVE...GRAHAM...GREELEY...LOGAN...
NORTON...RAWLINS...SHERIDAN...SHERMAN...THOMAS...WALLACE AND
WICHITA.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS
TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE
WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR
THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

LAMMERS
Local storm report, May 24, 4:58 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
458 PM MDT TUE MAY 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     TORNADO          9 SW IDALIA             39.61N 102.42W
05/24/2005                   YUMA               CO   NWS EMPLOYEE

            BRIEF TOUCHDOWN

&&

KGIEDD

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:17 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma43 min
May 23, 7:17 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma47 min
May 24, 3:49 PM MDTSevere Thunderstorm WarningGLDYuma56 min
May 24, 4:40 PM MDTTornado WarningGLDYuma51 min
May 24, 5:03 PM MDTTornado WarningGLDKit Carson20 min
May 24, 5:16 PM MDTSevere Thunderstorm WarningGLDKit Carson59 min
May 24, 5:48 PM MDTTornado WarningGLDCheyenne27 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.